Oklahoma, 2013

Tornado and Hail in Oklahoma, May 15, 2013

May 15, 2013 · NWS OUN · 6 events in 3 counties and zones

A weak upper-level low was centered over western Oklahoma, with moderately moist and unstable air in place over central and southern Oklahoma. Combined with substantial low-level shear, this allowed supercells to develop during the mid-afternoon hours, generally along and southeast of the I-44 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A weak upper-level low was centered over western Oklahoma, with moderately moist and unstable air in place over central and southern Oklahoma. Combined with substantial low-level shear, this allowed supercells to develop during the mid-afternoon hours, generally along and southeast of the I-44 corridor. A few hail reports were received, along with one tornado near Ada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 15, 9:33 AM CST, 3 hours 53 minutes earlier.

Area forecast discussion, May 15, 9:33 AM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1033 AM CDT WED MAY 15 2013

.UPDATE...
PLEASE SEE THE DISCUSSION BELOW.

&&

.DISCUSSION...
COMPLEX FORECAST FOR TODAY AS UPPER LOW MOVES INTO SW OK THIS
AFTERNOON. WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP NOW THROUGH THIS AFTERNOON AS A COUPLE OF VORT MAXIMA
SWING NORTH/NEWARD AHEAD OF IT...SPECIFICALLY ACROSS THE SE AND
SOUTH CENTRAL FA. INCREASED POPS ACROSS THESE REGIONS AS MOIST
CONVECTION CONTINUES NEAR BOTH AREAS. LATER THIS AFTERNOON AND
EVENING...SEVERE STORMS MAY DEVELOP ACROSS PORTIONS OF WESTERN
NORTH TEXAS ALONG AND AHEAD OF A DRYLINE. POCKETS OF MODERATE
INSTABILITY...STEEP MID LEVEL LAPSE RATES AND SUFFICIENT
EFFECTIVE SHEAR WILL SUPPORT A THREAT OF LARGE HAIL. NUDGED
TEMPS AND SKY A BIT GIVEN CURRENT TRENDS...BUT NO OTHER SIG
CHANGES WERE MADE.

&&

.PREV DISCUSSION... /ISSUED 658 AM CDT WED MAY 15 2013/

AVIATION...
MOISTURE WILL CONTINUE TO INCREASE TODAY AS SOUTH TO
SOUTHEAST WINDS PREVAIL. MEANWHILE AN UPPER LEVEL LOW
WILL MOVE ACROSS WEST TEXAS AND OKLAHOMA TODAY.
LAW/SPS/OUN/OKC SHOULD HAVE THE BEST OPPORTUNITY FOR
TSRA DURING THE AFTERNOON AND EARLY EVENING. CEILINGS
WILL GENERALLY BE IN THE VFR TO MFVR RANGE WITH THE
POTENTIAL OF IFR CEILINGS MAINLY AFTER 6Z THURSDAY IN
PARTS OF CENTRAL OKLAHOMA.

PREV DISCUSSION... /ISSUED 418 AM CDT WED MAY 15 2013/

DISCUSSION...
UPPER LOW THAT HAS BEEN NEARLY STATIONARY OVER MEXICO...WILL
LIFT NORTH AND EAST ACROSS WEST TEXAS AND OKLAHOMA TODAY. LOWER
60 DEWPOINTS HAVE RETURNED TO FAR SOUTHERN OKLAHOMA AND MOISTURE
WILL CONTINUE TO INCREASE ALL AREAS OVER THE NEXT SEVERAL DAYS.

ALTHOUGH CLOUDS WILL CONTINUE TO THICKEN TODAY...HEATING AND
LIFT FROM APPROACHING LOW SHOULD RESULT IN SCATTERED SHOWERS
AND STORMS ESPECIALLY THIS AFTERNOON INTO TONIGHT. WILL PLACE
HIGHEST POPS (LIKELY) ACROSS SOUTHEAST 1/4 OF FA WHERE BETTER
MOISTURE RETURN...LOWER 8H TEMPS...AND BETTER UPPER JET STRUCTURE
WILL BE.

UPPER LOW/TROUGH AXIS WILL MOVE EAST OF OKLAHOMA EARLY THURSDAY
BUT SOUTHERLY WINDS WILL CONTINUE TO TRANSPORT RICHER GULF
MOISTURE NORTHWARD. SHORTWAVE OVER SOUTHERN NEVADA WILL CONTINUE
TO PUSH EASTWARD AND BETTER INFLUENCE FROM THIS FEATURE WILL
REMAIN OVER THE CENTRAL PLAINS. SHORTWAVE RIDGING THURSDAY
NIGHT INTO FRIDAY SHOULD LIMIT THUNDERSTORM CHANCES AS WELL
AS A STRENGTHENING CAP.

BETTER CHANCES FOR STORMS AND SEVERE WEATHER WILL COME TOGETHER
OVER THE WEEKEND AS A TROUGH APPROACHES. CAPPING MAY BE
AN ISSUE ON SATURDAY BUT STRONG HEATING AND A DRYLINE SHOULD
ALLOW FOR AT LEAST WIDELY SCATTERED STORMS...SOME OF WHICH WILL
BE SEVERE (MAINLY WESTERN OKLAHOMA/WESTERN NORTH TEXAS). DEEPENING
ON STORM COVERAGE SOME STORMS MAY REACH CENTRAL PARTS OF OKLAHOMA.

MORE ACTIVE WEATHER APPEARS TO BE ON TAP FOR SUNDAY AND
AGAIN ON MONDAY AS STRONGER FLOW DIGS ACROSS THE
INTER-MOUNTAIN REGION AND ACROSS THE CENTRAL ROCKIES.
INSTABILITY AND SHEAR WILL BE MORE THAN SUFFICIENT FOR
SEVERE STORMS WITH VERY LARGE HAIL...DAMAGING WINDS
AND A RISK OF TORNADOES EACH DAY.

A SLOW MOVING FRONTAL ZONE MAY ALSO BRING IN THE POTENTIAL FOR
EXCESSIVE RAINFALL...PRIMARILY ACROSS THE EASTERN HALF OF
OKLAHOMA. STORMS MAY LINGER ACROSS SOUTHEAST OKLAHOMA TUESDAY WITH
A CONTINUED CHANCE FOR SEVERE STORMS AND HEAVY RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  80  64  80  66 /  50  50  10  10
HOBART OK         83  62  83  65 /  20  30  10  10
WICHITA FALLS TX  85  65  85  65 /  60  40  10  10
GAGE OK           88  58  84  65 /  20  10  10  10
PONCA CITY OK     83  62  82  67 /  30  30  10  30
DURANT OK         76  62  79  67 /  60  60  40  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/16
Hazardous weather outlook, May 15, 10:58 AM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1158 AM CDT WED MAY 15 2013

OKZ004>048-050>052-TXZ083>090-161700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1158 AM CDT WED MAY 15 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
WESTERN NORTH TEXAS.

LOCATION...
THE MAIN RISK FOR SEVERE THUNDERSTORMS WILL EXIST SOUTH OF THE RED
RIVER ACROSS WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM
4 PM TO 10 PM.

IMPACTS...
THE MAIN THREAT THIS AFTERNOON AND EVENING WILL BE HAIL UP TO THE
SIZE OF GOLF BALLS AND DAMAGING WIND GUSTS OVER 70 MPH...ALTHOUGH
TORNADOES CANNOT BE RULED OUT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS LATE
THIS AFTERNOON THROUGH THE EVENING.

DISCUSSION...
AS A LARGE WEATHER DISTURBANCE MOVES INTO NORTHERN TEXAS AND
OKLAHOMA TODAY AND TONIGHT...SCATTERED TO NUMEROUS SHOWERS AND
STORMS ARE EXPECTED ACROSS SOUTHEAST PORTIONS OF OKLAHOMA. THE
CHANCE FOR ORGANIZED SEVERE WITH THESE STORMS WILL BE LOW.

DURING THE LATE AFTERNOON HOURS...A DRYLINE WILL SHARPEN JUST
WEST OF OKLAHOMA AND WESTERN NORTH TEXAS. ISOLATED OR SCATTERED
STORMS MAY FORM JUST EAST OF THE DRYLINE AND MOVE IN A EAST
AND SOUTHEAST DIRECTION IMPACTING WESTERN NORTH TEXAS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF THUNDERSTORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS THAT DEVELOP WEDNESDAY EVENING MAY CONTINUE ACROSS
SOUTH-CENTRAL AND SOUTHEAST OKLAHOMA EARLY THURSDAY MORNING. NO
SEVERE WEATHER IS EXPECTED THURSDAY MORNING.

THUNDERSTORMS CHANCES WILL RETURN SATURDAY...MAINLY OVER WESTERN
OKLAHOMA NEAR A DRYLINE. ISOLATED SEVERE STORMS WILL BE POSSIBLE
LATE SATURDAY.

GREATER INSTABILITY AND WIND SHEAR WILL SUPPORT SEVERE STORMS ON
SUNDAY AND MONDAY...MAINLY OVER CENTRAL AND EASTERN PORTIONS OF
OKLAHOMA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM THURSDAY MORNING.

In the hours before

Special weather statement, May 15, 11:52 AM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1252 PM CDT WED MAY 15 2013

OKZ045-151830-
JEFFERSON OK-
1252 PM CDT WED MAY 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON COUNTY UNTIL 130 PM
CDT...

AT 1247 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RYAN...MOVING
NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3401 9797 3428 9779 3428 9756 3395 9789
TIME...MOT...LOC 1747Z 215DEG 24KT 3402 9790
Special weather statement, May 15, 12:41 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
141 PM CDT WED MAY 15 2013

OKZ030-151915-
POTTAWATOMIE OK-
141 PM CDT WED MAY 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POTTAWATOMIE COUNTY
UNTIL 215 PM CDT...

AT 139 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TECUMSEH...
MOVING NORTH AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LAT...LON 3518 9692 3519 9707 3546 9707 3546 9678
TIME...MOT...LOC 1839Z 188DEG 23KT 3526 9699
Special weather statement, May 15, 12:52 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
152 PM CDT WED MAY 15 2013

OKZ038-039-044-045-151915-
COTTON OK-JEFFERSON OK-STEPHENS OK-COMANCHE OK-
152 PM CDT WED MAY 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COTTON...NORTHWESTERN
JEFFERSON...SOUTHWESTERN STEPHENS AND SOUTHEASTERN COMANCHE COUNTIES
UNTIL 215 PM CDT...

AT 151 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TEMPLE...
MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LAT...LON 3417 9838 3457 9823 3446 9788 3413 9818
TIME...MOT...LOC 1851Z 218DEG 26KT 3431 9823
Special weather statement, May 15, 12:55 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
155 PM CDT WED MAY 15 2013

OKZ040-041-151930-
GARVIN OK-MURRAY OK-
155 PM CDT WED MAY 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GARVIN AND NORTHWESTERN
MURRAY COUNTIES UNTIL 230 PM CDT...

AT 151 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DAVIS...MOVING
NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LAT...LON 3447 9731 3479 9714 3474 9693 3440 9713
TIME...MOT...LOC 1851Z 210DEG 21KT 3450 9718
Special weather statement, May 15, 1:03 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
203 PM CDT WED MAY 15 2013

OKZ013-019-020-151930-
LOGAN OK-PAYNE OK-NOBLE OK-
203 PM CDT WED MAY 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN...WESTERN
PAYNE AND SOUTHWESTERN NOBLE COUNTIES UNTIL 230 PM CDT...

AT 202 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LANGSTON...
MOVING NORTH AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LAT...LON 3622 9707 3591 9724 3594 9736 3623 9739
TIME...MOT...LOC 1902Z 189DEG 28KT 3598 9730
Special weather statement, May 15, 1:12 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
212 PM CDT WED MAY 15 2013

OKZ039-040-046-151945-
GARVIN OK-STEPHENS OK-CARTER OK-
212 PM CDT WED MAY 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARVIN...EASTERN
STEPHENS AND NORTHWESTERN CARTER COUNTIES UNTIL 245 PM CDT...

AT 208 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RATLIFF
CITY...MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LAT...LON 3444 9767 3476 9747 3459 9721 3450 9733
      3451 9735 3449 9735 3434 9755
TIME...MOT...LOC 1908Z 217DEG 24KT 3444 9757

The radar

The Norman radar (KTLX), 100 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Carter

When
May 15, 1:26 PM CST
Where
Carter County, Ratliff City
Measured
1 in hail
Reported by
Post Office
Coordinates
34.450, -97.510

Hail, Carter

When
May 15, 2:33 PM CST
Where
Carter County, Ratliff City
Measured
1 in hail
Reported by
Public
Coordinates
34.450, -97.510

Hail, Jefferson

When
May 15, 5:05 PM CST
Where
Jefferson County, Ryan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.020, -97.950

Tornado, Pontotoc

When
May 15, 5:34 PM CST to 5:35 PM CST
Where
Pontotoc County, 1.76 mi WNW of Ada to 1.54 mi NW of Ada
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
34.781, -96.708

An F0 tornado developed just west of the city limits Ada and moved northeast about one-half mile. A mobile home was damaged near the beginning of the path and trees were snapped or uprooted along the path.

Thunderstorm Wind, Pontotoc

When
May 15, 5:45 PM CST
Where
Pontotoc County, 2.68 mi NW of Stonewall
Measured
56 kt (64 mph) estimated gust
Property damage
$70,000
Reported by
Amateur Radio
Coordinates
34.680, -96.560

A dozen power lines were downed, along with large tree limbs. Time estimated from radar.

Thunderstorm Wind, Pontotoc

When
May 15, 5:45 PM CST
Where
Pontotoc County, 2.15 mi NNW of Ada
Measured
56 kt (64 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
34.800, -96.690

One trailer collapsed and had its roof blown off at Sandy Creek Trailer Park. Seven other trailers also were damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyThe tornado archive for Oklahoma, 2013Warnings in Oklahoma, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446630, 446633, 446634, 446638, 446643, 446646.